Iowa, 2014

Flash Flooding and Heavy Rain in Iowa, June 7, 2014

June 7, 2014 · NWS DMX · 13 events in 5 counties and zones

S. during the day on the the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level low pressure moved northeast into the central U.S. during the day on the the 7th. The atmosphere had deep moisture present with precipitable water values in the 1.5 to 1.75 inch range across southern Iowa. The atmosphere was weakly sheared with modest CAPE available. An MCS moved into the state as the upper low approached. Widespread rainfall occurred with heavy rainfall across the south. Three to five inches fell in parts of Adams, Appanoose and Davis Counties. One vehicle became stranded in Davis County, requiring a rescue of the occupants. Roads were washed out in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 5:37 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 7, 5:37 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
637 AM CDT SAT JUN 7 2014

.SYNOPSIS...
ISSUED AT 320 AM CDT SAT JUN 7 2014

COLD FRONT WILL SINK SOUTHEAST ACROSS THE STATE TODAY AS LOW
PRESSURE MOVES OUT OF KS INTO IN BY SUNDAY MORNING. WEAK HIGH
PRESSURE WILL BUILD INTO THE STATE FROM THE NORTHWEST SUNDAY. A
SLOW MOVING UPPER LEVEL SYSTEM WILL MOVE OUT OF THE SOUTHWEST U.S.
THIS WEEK AND KEEP WEATHER UNSETTLED THROUGH MUCH OF THE WEEK.

&&

.SHORT TERM /TODAY/...
ISSUED AT 320 AM CDT SAT JUN 7 2014

TWO AREAS OF FORCING TO CONTEND WITH TODAY...THE FIRST IS AN H500
WAVE TRACKING JUST SOUTH OF THE REGION AND DIGGING AS IT DOES
THROUGH MISSOURI AND ILLINOIS AND A COLD FRONT DROPPING SOUTH
THROUGH THE REGION FROM NORTHWEST IOWA. ALREADY EARLY TODAY SHOWERS
AND THUNDERSTORMS ARE FORMING ALONG THE BOUNDARY AND SLOWLY MOVING
NORTHEAST INTO NW IOWA. OVER KS AND SOUTHERN NE AN AREA OF STORMS IS
MOVING TO THE EAST NORTHEAST. A WEAK RIDGE OF HIGH PRESSURE
CONTINUES OVER THE AREA NOW...AND WILL SLOWLY DRIFT EAST THIS
AFTERNOON. EARLY ON THE CONVECTION WILL BE SLOW TO MOVE ACROSS THE
WEST AND REMAIN WITH THE AREA THROUGH MUCH OF THE AFTERNOON
...DIMINISHING FROM WEST TO EAST. TODAYS STORMS WILL BE RATHER SLOW
MOVING WITH PWATS IN THE 1 TO 1.5 INCH RANGE. WARM CLOUD DEPTHS NEAR
10KFT AT TIMES THIS MORNING WITH THE SOUTH SEEING WARM CLOUD DEPTHS
BETWEEN 10 AND 11KFT THIS AFTERNOON. BRIEF HEAVY DOWNPOURS WILL BE
POSSIBLE WITH LOCALIZED RAIN TOTALS OF 1 TO 1.5 INCHES IN SOME OF
THE HEAVIER DOWNPOURS...OTHERWISE GENERALLY 0.5 INCH TOTALS
EXPECTED. FLASH FLOOD GUIDANCE REMAINS IN THE 1 TO 2 INCH RANGE OVER
ROUGHLY THE SOUTH HALF...BUT OVERALL NOT EXPECTING ANY WIDESPREAD
PROBLEMS TODAY.  LOOKING OVER NST PARAMETERS THIS AFTERNOON...IT
APPEARS THAT WE MAY HAVE A FEW HOURS OF FAVORABLE CONDITIONS FOR A
FEW FUNNEL CLOUDS AS WELL ALONG THE BOUNDARY AS IT MOVES SOUTHEAST
DURING THE DAY TODAY. WIND SHEAR REMAINS LIGHT AND 0-3KM CAPE MAY
APPROACH 100-250 J/KG THIS AFTERNOON. WITH THAT IN MIND WILL MENTION
IN HWO AND HAVE THE DAY CREW MONITOR DURING THE DAY. HIGHS WILL
REACH THE MID TO UPPER 70S AND WINDS SHOULD REMAIN LIGHT MOST OF THE
DAY.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 320 AM CDT SAT JUN 7 2014

AS THE COLD FRONT SINKS SOUTH THE CHANCE FOR RAIN WILL END TONIGHT
AND SUNDAY FOR MOST OF THE STATE. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE OVER THE SOUTHEAST PART OF THE CWA.

THE NEXT SYSTEM WILL MOVE INTO THE AREA OUT OF THE ROCKIES AND IS
EXPECTED TO MOVE ONLY SLOWLY THROUGH MID WEEK. GFS AND THE ECMWF
BOTH ARE IN AGREEMENT WITH MOST OF THE PRECIPITATION REMAINING
OVER THE SOUTHEAST HALF OF THE STATE. THE WEEK WILL LIKELY AVERAGE
NEAR TO A LITTLE BELOW NORMAL TEMPERATURE WISE WITH NOT BIG
DEVIATION ONE WAY OR THE OTHER. ABOUT THE TIME THE UPPER LOW PULLS
OUT OF THE AREA...THE UPPER RIDGE BEGINS TO BUILD IN WITH THE
PATTERN REMAINING UNSETTLED WITH MORE OR A RING OF FIRE TYPE SETUP
DEVELOPING TOWARD NEXT WEEKEND.

&&

.AVIATION...07/12Z
ISSUED AT 637 AM CDT SAT JUN 7 2014

MAIN CHALLENGE TODAY WILL BE THE TIMING AND COVERAGE OF CONVECTION
MOVING ACROSS THE REGION. AS THE FRONT DROPS SOUTHEAST THROUGH
IOWA...SOME ISO TO SCT CONVECTION EXPECTED ACROSS THE NORTH
BETWEEN 15 AND 22Z. FARTHER SOUTH FOR KDSM AND KOTM...MORE
GENERAL THUNDER WILL APPROACH THE REGION AFT 16Z AND REMAIN IN THE
AREA THROUGH 00Z SUN. GENERALLY VFR CONDITIONS TODAY BUT KDSM AND
KOTM MAY BRIEFLY DROP TO MVFR CONDITIONS. SYSTEM LIFTS OUT WITH
MOST AREAS SEEING CONVECTION EXIT BETWEEN 20-00Z./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MS JUN 14
SHORT TERM...REV
LONG TERM...MS JUN 14
AVIATION...REV
Hazardous weather outlook, Jun 7, 7:41 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
841 AM CDT SAT JUN 7 2014

IAZ049-050-060>062-071>075-081>086-092>097-081000-
MARSHALL-TAMA-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
841 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THE EVENING.
SEVERE WEATHER IS NOT LIKELY...BUT AN ISOLATED FUNNEL CLOUD IS
POSSIBLE THIS AFTERNOON. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT AND
MONDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY. THE PROBABILITY
OF SEVERE WEATHER IS LOW FOR BOTH PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ006-007-016-017-025>028-033>039-044>048-057>059-070-081000-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-
841 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...AND MAINLY EAST OF
INTERSTATE 35 THIS EVENING. SEVERE WEATHER IS NOT LIKELY...BUT
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT AND
MONDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY. THE PROBABILITY
OF SEVERE WEATHER IS LOW FOR BOTH PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ004-005-015-023-024-081000-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-
841 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT AND
MONDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY. THE PROBABILITY
OF SEVERE WEATHER IS LOW FOR BOTH PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MJB

The radar

The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 13:52 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 5 flash flood. Local standard time, as filed.

Heavy Rain, Ringgold

When
June 7, 7:50 AM CST to 8:00 AM CST
Where
Ringgold County, 1.25 mi WSW of Mt Ayr
Reported by
Trained Spotter
Coordinates
40.710, -94.250

Approximately 1 inches of rain fell in 10 minutes.

Heavy Rain, Polk

When
June 7, 9:00 AM CST to 12:20 PM CST
Where
Polk County, 0.69 mi N of Clover Hills
Reported by
NWS Employee
Coordinates
41.610, -93.750

NWS employee measured 1.30 inches of rain through 1220 CST.

Flash Flood, Adams

When
June 7, 10:40 AM CST to 1:30 PM CST
Where
Adams County, 3.29 mi N of Dickieville to 2.14 mi N of Dickieville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.047, -94.919

Aspen Ave was reported washed out between 175th and 190th.

Flash Flood, Adams

When
June 7, 11:15 AM CST to 1:30 PM CST
Where
Adams County, 3.37 mi SW of Quincy to 1.52 mi ENE of Lincoln Center
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.002, -94.853

Many roads washed out across western Adams County west of Highway 148 and north of Highway 34.

Flash Flood, Davis

When
June 7, 11:53 AM CST to 6:00 PM CST
Where
Davis County, 2.08 mi WNW of West Grove to 1.84 mi W of West Grove
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.731, -92.587

Six to eight inches of water covered about 300 yards of Highway 2 about 1.5 miles west of West Grove.

Heavy Rain, Polk

When
June 7, 12:25 PM CST
Where
Polk County, 1.38 mi S of Des Moines
Reported by
Trained Spotter
Coordinates
41.580, -93.620

Multiple streets in Des Miones experiencing flooding due to heavy rainfall. Water in some locations up to a foot deep.

Flash Flood, Davis

When
June 7, 12:50 PM CST to 6:00 PM CST
Where
Davis County, 1.78 mi WSW of West Grove to 1.74 mi WSW of West Grove
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.706, -92.579

Water was reported over the road and a bridge had water over it on 245th between Dewberry and Ebony.

Flash Flood, Davis

When
June 7, 2:29 PM CST to 6:00 PM CST
Where
Davis County, 2.43 mi WNW of Mark to 1.72 mi WNW of Mark
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.661, -92.624

Law enforcement reported a vehicle submerged by flood waters at 274th Street and Balsa Ave.

Heavy Rain, Appanoose

When
June 7, 2:37 PM CST
Where
Appanoose County, 1.26 mi ESE of Coal City
Reported by
Public
Coordinates
40.590, -92.700

Public report relayed by WHO TV of five inches of rain just north of the state line.

Heavy Rain, Davis

When
June 7, 3:32 PM CST
Where
Davis County, 2.95 mi NW of Paris
Reported by
Public
Coordinates
40.810, -92.610

Public report of five inches of rain just west of Lake Wapello, relayed by WHO TV.

Heavy Rain, Davis

When
June 7, 4:09 PM CST
Where
Davis County, 3.43 mi ESE of West Grove
Reported by
Public
Coordinates
40.700, -92.490

Rainfall of 4.5 inches was received from southwest of Bloomfield.

Heavy Rain, Davis

When
June 7, 4:11 PM CST
Where
Davis County, Pulaski
Reported by
Social Media
Coordinates
40.700, -92.270

Rainfall today was 3.5 inches.

Heavy Rain, Ringgold

When
June 7, 4:25 PM CST
Where
Ringgold County, 1.25 mi WSW of Mt Ayr
Reported by
Trained Spotter
Coordinates
40.710, -94.250

Trained spotter reports three inches of rain today.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510911, 510916, 510906, 510909, 510907, 510915, 510908, 510910, 510918, 510919, 510920, 510922, 510923.